Half a boob, half a brain!!!

Options
Michele B
Michele B Member Posts: 136
Well, after having an MRI to explore why I am having frequent headaches, GP told me yesterday that I have several ischemic lesions (non cancerous, for which i am grateful) in white matter of brain! He said please dont panic,it can be an ageing thing (I'm 58) and may mean nothing but does put me at increased risk of stroke and dementia!!! Farout, that is something else to look forward to!!

Over the past four years of taking Tamoxifen, just switched to arimidex,  Ive had issues with losing words, forgetting what i was in the middle of saying etc...and put it down  to tamoxifen...not ideal when I work full time as a primary school teacher!!!
Feeling a bit stressed at the moment...I have read where otners have memory problems, but often after chemo which I escaped. Thanks for your thoughts!!
Tagged:
«1

Comments

  • kmakm
    kmakm Member Posts: 7,974
    Options
    Hi Michele. Cancer Related Cognitive Impairment (CRCI) is a real thing. In fact they are beginning to think that cognitive function can be impaired by the cancer itself, before treatment even starts.

    We all mix up wirds, forget them and why we walk into rooms sometimes, but for me it's definitely got worse since BC. To start with your diagnosis tends to put everything else out of your mind! The stress, the worry, the uncertainty, and then the treatment. And then the pills... For many of us, myself included, BC induced menopause. How much CRCI would I be experiencing if I had already gone through 'the change'?

    Tamoxifen blocks the uptake of estrogen in any tumour that is trying to grow, but your body still makes it. Aromatase Inhibitors prevent the production of estrogen. Estrogen is used pretty much everywhere in your body, including your brain.

    Google estrogen in the brain and you'll find multiple articles and studies that will be of interest. Eg:

    https://www-news--medical-net.cdn.ampproject.org/v/s/www.news-medical.net/amp/health/Estradiol-and-the-Brain.aspx?amp_js_v=a2&_gsa=1&usqp=mq331AQCCAE=#referrer=https://www.google.com&_tf=From %1$s&share=https://www.news-medical.net/health/Estradiol-and-the-Brain.aspx

    You'll also find articles that say it's not fully understood. No surprise seeing as it's the primary female hormone and given the sexism of medicine...

    So far (short of taking an illegal drug!), I have found no answer to get round this. I'm afraid it falls into the 'suck it up, it's the price you pay for reducing your risk of more cancer' category. My oncologist did tell me that reading can help with the word salad problems, so maybe put aside half an hour in your day for a good book! K xox
  • Michele B
    Michele B Member Posts: 136
    Options
    Hi @kmakm, thanks for taking the time to reply and for the links!
    I will definitely do some more reading on this and anything I can do to slow any further decline.

    The rational part of my mind understands that the stress of cancer, and the treatments have taken their toll...and if it keeps the cancwr at bay, I am happy to suck it up!!  I think the irrational, emotional side of me just panicked and worried that if things declined further, it would be something extra for my kids would have to deal with!  I also worried that I would not be able to continue at work . Even though I am primary wage earner, thinking I will need to cut back at least a day shortly to better handle the fatigue.  I'm an avid reader so hopefully that will be some help!!

    Again, thanks for support your support.  I'm going t I hope you are keeping well.
    Michele Xxx
  • Artferret
    Artferret Member Posts: 259
    Options
    I found doing a crossword regularly helped immensely as well as sudoku...and using a crossword dictionary is not cheating...it's called expanding your vocabulary 😊 Cath
  • Sister
    Sister Member Posts: 4,960
    Options
    I'm aiming to be a rock goddess by the time I'm 56 (better power on because it's only a few months away...I think...how old am I again?).  At the end of chemo, I couldn't keep the chord finger pattern in my head for a couple of seconds.  Now, I have my own electric guitar and I'm playing songs (incredibly badly) or I pick up the ukelele and play badly on that.  All in the name of mental and manual dexterity - and fun.
  • kezmusc
    kezmusc Member Posts: 1,544
    Options
    @Michele B

    I can tell you for sure that Tamoxifen plays with your brain especially your speech. In the first year of taking Tamoxifen I was that concerned about my speech, memory, lack of concentration, etc I demanded a brain MRI to make sure there was nothing nasty going on in there.  The doctors were telling me Tamoxifen does not cause this but I knew otherwise. On the drug, brain fog, poor speech etc  off the drug, no problems after a few days. It wasn't really hard to work out.

    Like you, they found something on the MRI (a vascular blush I think it was called)  totally unrelated to anything else and apparently very common, rarely causes any issues and is generally only discovered while looking for something else.

    It takes under 5 minutes to find a dozen articles on Tamoxifen and it's affect on cognitive funtioning and it gets even worse if you've had chemo as well.

    The crosswords, elevate ap, sudoku etc definitely help as does learning something new i.e guitar and uke require you to make totally new neural pathways and seems to be quite beneficial. 

    @Sister I want to come to your concert!

    https://www.medicinenet.com/script/main/art.asp?articlekey=113252


  • Beryl C.
    Beryl C. Member Posts: 270
    Options
    Hi Michele, there's an interesting field of study called Psycho Oncology. There is research to show that the very fact of being diagnosed is sufficient to create stress. Might be an idea to visit a psychologist to voice your concerns, however, based on my own experience, make sure you find someone who has knowledge of the impact of being an oncology patient. I agree with Sister, fun is important.

  • Sister
    Sister Member Posts: 4,960
    Options
    Believe me, @kezmusc you don't want to come to my concert.  But I'm having fun and stretching my mind and my fingers.
  • Michele B
    Michele B Member Posts: 136
    Options
    Thanks lovelies for your advice and support.  Cath, i do try to get crosswords done occasionally but need to make it a regular habit. Gosh @sister, I admire you!! Don't think I have a musical bone in my whole body.  Maybe I should try, would certainly need to focus on that!! @Beryl C. I will d9 some reading around Psych Oncology, i totally believe that just the shock of diagnosis and the constant and ongoing stress must have an impact!
    Yes, @ kezmusic I think Tamoxifen has definitely had a huge impact on my cognitive function.,and you are right in saying mostly words. I feel so stupid sometimes at work when I absolutely know a word but just can't find it!! Comforting to k ow others have had same problems and experiences. When I got home from GP yesterday i was feeling really flat but feeling mouch more reassured now that it is part of the process and Im not totally losing it!!
    Thanks so much all. Xxx
  • Blossom1961
    Blossom1961 Member Posts: 2,394
    Options
    @Michele B My daughter husband and I play silly guessing games. My daughter says I will never win because I will always forget what I guessed!
  • Blossom1961
    Blossom1961 Member Posts: 2,394
    Options

  • primek
    primek Member Posts: 5,392
    Options
    I attended a lecture this week on 70 being the new 65 from a senior psychi- geriatrician from St vincents hospital. 

    The lrcture was giving stats on dementia and it was astonishing how much higher it appeared in women.

    I asked why that was. I was informed they believe it was related to the estrogen drop after menopause. Of course I asked if higher in women taking  AI but was informed no actual studies on that.

    So...that scared the crap out of me, especially as my grandmother had alzeihmers, my Aunt and my mother was developing it when she passed.

    What he did say is what can reduce risk...what can help.

    Exercise...of course.
    Using your brain...study, companionship, puzzles.
    Vitamins. ..E and B
    Ghinko biloba
    And Omega 3 fatty acids.

    So i had started all those things but ghinko and slightly higher dose of E thats not in my mulitivit...but will be looking into trialling it. It can't hurt.
  • Afraser
    Afraser Member Posts: 4,388
    Options
    Grief, one thing after another! Still, 6 years of AIs, 74 this year and OK so far!  Exercise, tick. Cryptic crosswords and sudoku daily, tick. Vitamin B, tick. Diet good on Omega 3 fatty acids, tick. Still working, tick. I'll look at the rest on the list though! 
  • Michele B
    Michele B Member Posts: 136
    Options
    Thanks ladies! Yes, @primek, it also scared crap out of me when G P told me. I remember my dear great grandmother,  she had totally lost the plot but was mid eighties, my mum is 79 and great. I came home and got back into fish oil and b vitamins, have a fairly healthy diet, lots of fruit, veg, fish and limuted red meat. Cholesterol used to be high but was okay on Tamoxifen,  will have to monitor it now i have changed medication as that is another risk factor!!  I have been quite accepting that life is different than it used to be but didn't really think i would be worried about cognitive decline just yet!! Oh well, onward and upward !!!
  • primek
    primek Member Posts: 5,392
    Options
    Oh...and a plant based diet...Mediterranean pretty high up there as spot on. 
  • kmakm
    kmakm Member Posts: 7,974
    Options
    @primek I've been slowly digesting that little nugget of joy all day since popping Dr Google earlier. It really is choose your f*****g poison.